When certain types of infections are treated it can result in a reaction as the toxins are cleared from the body. This is referred to as a Jarisch-Herxheimer reaction, which is a combination of the names of the dermatologists who first described it. As an antibiotic destroys the cell membranes of bacteria, the dead bacteria are cleared from the body through the blood stream. This release of toxins into the bloodstream can cause side effects that make it seem like an infection is getting worse when really the body is just clearing itself of toxins.
History of the Jarisch-Herxheimer Reaction
The Jarisch-Herxheimer reaction was first described by two dermatologists – Adolf Jarisch and Karl Herxheimer. Dr. Jarisch was Austrian and described the reaction in 1895, followed by the German dermatologist Dr. Herxheimer in 1902. These doctors were exclusively referring to reactions they noticed in treating patients with syphilis. With syphilis, the reaction starts soon after treatment is initiated and lasts no more than a few days. For other conditions the reaction may come on a day or two later and last much longer.
In recent years, the Jarisch-Herxheimer reaction has been shortened to simply “herx” reaction. It is also sometimes used as a verb as in “herxing.” The term’s use has expanded to a variety of conditions and medical specialties and is now used for almost any situation where the symptoms get worse before they get better. An especially common herx reaction results from treating infections of the nasal passages and sinus cavities with antifungal and antibiotic formulations like BEG nasal spray.
How a Herx Reaction Happens
When certain infections like Lyme disease are treated, the bacterial cells that are destroyed need to be removed from the body. The immune system responds to the foreign cells in the blood by increasing the inflammatory response. This response can come on suddenly and be exaggerated compared to the threat of the dead bacterial cells. The increased inflammatory response can lead to a number of symptoms as the toxins are removed. Symptoms of a herx reaction may include:
- Fatigue that becomes more intense (chronic fatigue is often a symptom of Lyme and other conditions that lead to a herx reaction when treated)
- Pain and aches throughout the body
- Nausea and gastrointestinal problems
These symptoms are not always clear-cut and not completely consistent between individuals. Some of these symptom be more or less severe or not be present at all depending on how a person responds to their treatment. Although it is common, not every patient undergoing treatment for Lyme disease and other conditions will experience a herx reaction.
Adverse Drug Reactions vs. Herxheimer Reactions
Adverse reactions to a drug are not the same as a herx reaction. Many healthcare practitioners consider a herx reaction to be a normal part of treating conditions like Lyme disease. After the herx reaction, most patients will feel better and start to notice an improvement in symptoms. Adverse reactions to a drug, on the other hand, will be present until the medication is discontinued. It is important that patients work with their healthcare provider to determine whether their reactions are part of the detoxification process or are related to an adverse drug reaction.
Managing Herx Reactions
Just because a herx reaction is a part of treatment for some conditions does not mean that it needs to be suffered through without help. Certain anti-inflammatory medications like NSAIDS can be helpful in managing the inflammation associated with a herx reaction. Most Lyme treatment regimens include a detoxification protocol. A similar protocol may be followed for herx reactions that result from treating infections due to mold exposure. The important thing is to not be discouraged if symptoms initially seem to get worse. Your healthcare provider may determine it is just a herxheimer reaction. The symptoms will subside if it is a herx reaction and should eventually go away once the toxins are cleared.